Despite the distressing side effect of hair loss, many women are continuing to use popular weight-loss medications like Mounjaro and Wegovy, citing significant improvements in their health and well-being.
Nicola Palfreyman, 41, experienced substantial weight loss after starting Mounjaro, shedding 8 stone and moving from a size 24 to a size 14. While pleased with her overall health improvements, she began losing her hair significantly. Palfreyman estimates it will take another year for her hair to fully recover, but she remains determined to maintain a healthy weight and continues her medication, albeit at a lower dose.
Hair loss is listed as a potential side effect for GLP-1 medications, but many users only notice it after experiencing significant weight loss. While official guidance often attributes hair loss to rapid weight loss or nutritional deficiencies, a recent US study suggested that GLP-1s themselves could increase the risk of hair loss by 37% to 68%.
Louise Atkinson, another user, described losing fistfuls of hair over a six-week period. She found herself focusing on her receding hairline and scalp visible through her thinning hair, rather than celebrating her weight loss. Like many others, she tried various supplements and expensive hair products without success.
Medical experts suggest that the hair loss, often diagnosed as telogen effluvium, is a temporary interruption in the hair's growth cycle. This condition causes a large amount of hair to shed simultaneously, but new hair growth typically begins soon after. Trichologist Susie Aikin-Sneath explained that hair cells are nutrient-demanding, and during calorie restriction, the body prioritizes essential functions, potentially leaving hair follicles with insufficient resources. She also noted that the medication itself could be perceived as a stressor by the body.
Helen Bligh, 60, who lost 3.5 stone in seven months on Mounjaro, experienced significant hair thinning. She initially attributed it to not eating enough despite consuming good food, as the medication strongly suppressed her appetite. Bligh decided to reduce her Mounjaro dosage and focus on her diet, recognizing her hair's importance to her identity.
Bligh, now a GLP-1 coach, emphasizes the importance of good nutrition to mitigate hair loss. She advises keeping GLP-1 doses low enough to allow for healthy eating, focusing on nutrient-dense foods, and ensuring adequate intake of protein, iron, zinc, B12, and vitamin D. She also recommends consulting with healthcare providers about potentially reducing medication doses or taking breaks to allow hair to recover.
Despite the side effects, both Palfreyman and Bligh have chosen to continue using Mounjaro, prioritizing the substantial health benefits, such as improved blood pressure and cholesterol levels, and overall quality of life, over the temporary distress of hair loss. Palfreyman stated that if it meant losing all her hair, she would still do it again, given the positive impact the medication has had on her health and her fear of dying young or becoming a burden.